Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 92, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 1998, 9:20 AM CDT for Baldwin County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 9:20 AM CDT (14:20 UTC)
- Expired
- Apr 8, 1998, 9:55 AM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:35 AM CDT | Hail 0.75 | Latham, AL | Dime size hail was reported near the Tensaw river just northwest of Latham. |
| Apr 8, 10:00 AM CDT | Hail 0.75 | Little River, AL | Dime size hail was reported near Little River. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 2.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
022 WUUS1 KMOB 081418 RRA SVRMOB ALC003-081455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 920 AM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 955 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...NORTHERN BALDWIN COUNTY AT 920 AM CDT... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF TENSAW MOVING NORTHEAST AT 30 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... TENSAW AT 930 AM CDT MAIN THREAT WILL BE LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:56 AM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Apr 8, 2:56 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 256 AM CDT WED APR 8 1998 UPPER LOW OVER IA WILL MOVE E AS S/WAVE FIRING UP CONVECTION OVER S CENTRAL TX MOVES NE. THIS S/WAVE SHUD DEVELOP WAVE ON STNRY FRONT ACRS E TX WITH SFC LOW NEAR JAN BY 09/00Z. AS THIS SYSTEM MOVES EAST SOUTHERLY SFC WINDS ACRS FA WILL INCREASE WITH AN ASSOCIATED INCREASE IN MRH VALUES. HIGHEST THREAT OF SEVERE WEATHER WILL BE N OF FA WHERE MORE FAVORABLE JET POSITION WILL BE AND VERTICAL WIND PROFILE BETTER...CLOSER TO SFC/H8 LOW. FA AREA WINDS SHOULD BE MORE S TO SW AND UNIDIRECTIONAL BUT WITH SUFFICIENT SPEED SHEAR TO GENERATE ISOLATED/SCATTERED TSTMS GIVEN MOIST AND MODERATELY UNSTABLE AIR MASS...FCST LI -3 TO -4...BUT WITHOUT A SFC FOCUS STORMS SHUD BE SCATTERED AND UNORGANIZED. MDLS WRING OUT THE MOST PCPN N OF FA EXCEPT FOR THE AVN AND IT APPEARS TO BE TOO FAR S WITH SFC LOW GIVEN CURRENT H5 LOW POSITION. MIGHT BE PRUDENT TO MENTION SEVERE IN NRN COUNTIES FOR THIS AFTERNOON AS THEY ARE CLOSE TO THE HIGH RISK AREA. FRONT SHUD BE NEAR MOB AT SUNRISE THURSDAY WITH MOST PCPN E OF FA. PRETTY MUCH AGREED WITH TEMP GUIDANCE. OVER THE COASTAL WATERS...WINDS SHUD PICK UP TO SCA LEVELS BY THIS AFTERNOON AS SFC LOW MOVES EAST AND GRADIENT TIGHTENS...BECMG SW THEN W DURING DAY THU AFTER FROPA. SCT RW/TSTMS ENDING WITH WIND SHIFT. MOB 78/63/76/50 7410 PNS 77/66/77/52 6420 DTS 76/66/76/54 6420 EVR 79/62/73/46 7630 11
In the hours before
Special weather statement, Apr 8, 6:03 AM CDT, 3 hours 17 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST WED APR 8 1998 A STATIONARY FRONT OVER TEXAS WILL BEGIN TO MOVE EAST TODAY AS A LOW PRESSURE CENTER DEVELOPS ON THE FRONT. THE SURFACE LOW WILL MOVE INTO NORTH CENTRAL MISSISSIPPI LATER TODAY. SOUTHERLY WINDS INCREASING IN SPEED IN ADVANCE OF THE LOW WILL BRING A MOIST AND UNSTABLE AIR MASS INTO THE REGION BY THIS AFTERNOON. WITHIN THIS MOIST AND UNSTABLE AIR SCATTERED THUNDERSTORMS...SOME SEVERE ARE POSSIBLE FROM LATER THIS MORNING INTO THE EVENING AS STRONGER WINDS IN THE UPPER ATMOSPHERE MOVE OVER THE MOIST AND MODERATELY UNSTABLE AIR MASS ACROSS THE REGION. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE MORE INTERIOR SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS AFTERNOON AND EARLY EVENING...GENERALLY NORTH OF A WAYNESBORO TO GREENVILLE LINE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MIGHT BE REQUIRED FOR WEATHER TODAY OR TONIGHT. THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA CAN BE FOUND IN PRODUCT BHMSPSBHM...FOR NORTH AND CENTRAL MISSISSIPPI LOOK FOnR JANSPSJAN.
Special weather statement, Apr 8, 7:00 AM CDT, 2 hours 20 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST WED APR 8 1998 A STATIONARY FRONT OVER TEXAS WILL BEGIN TO MOVE EAST TODAY AS A LOW PRESSURE CENTER DEVELOPS ON THE FRONT. THE SURFACE LOW WILL MOVE INTO NORTH CENTRAL MISSISSIPPI LATER TODAY. SOUTHERLY WINDS INCREASING IN SPEED IN ADVANCE OF THE LOW WILL BRING A MOIST AND UNSTABLE AIR MASS INTO THE REGION BY THIS AFTERNOON. WITHIN THIS MOIST AND UNSTABLE AIR SCATTERED THUNDERSTORMS...SOME SEVERE ARE POSSIBLE FROM LATER THIS MORNING INTO THE EVENING AS STRONGER WINDS IN THE UPPER ATMOSPHERE MOVE OVER THE MOIST AND MODERATELY UNSTABLE AIR MASS ACROSS THE REGION. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE MORE INTERIOR SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS AFTERNOON AND EARLY EVENING...GENERALLY NORTH OF A WAYNESBORO TO GREENVILLE LINE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MIGHT BE REQUIRED FOR WEATHER TODAY OR TONIGHT. THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA CAN BE FOUND IN PRODUCT BHMSPSBHM...FOR NORTH AND CENTRAL MISSISSIPPI LOOK FOR JANSPSJAN.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:07 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Apr 8, 9:56 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 34 min |
| Apr 8, 10:05 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 35 min |
| Apr 8, 10:19 AM CDT | Tornado Warning | MOB | Covington | 36 min |
| Apr 8, 10:59 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 31 min |
| Apr 8, 11:10 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 30 min |
| Apr 8, 11:38 AM CDT | Tornado Warning | MOB | Covington | 32 min |
| Apr 8, 12:42 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.